Alert archive / Alabama / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 149, NWS Tallahassee, FL

July 15, 2013Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 15, 2013, 5:34 PM CDT for Coffee County, Dale County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2013, 5:34 PM CDT (22:34 UTC)
Expired
Jul 15, 2013, 6:15 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL

The radar

The Ft Rucker radar (KEOX), 50 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2013-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2013-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

576 
WUUS52 KTAE 152234
SVRTAE
ALC031-045-152315-
/O.NEW.KTAE.SV.W.0149.130715T2234Z-130715T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM CDT MON JUL 15 2013

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...ENTERPRISE...ELBA...
  SOUTHWESTERN DALE COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 615 PM CDT

* AT 533 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF LEVEL PLAINS...OR
  NEAR LOWE ARMY HELIPORT...AND MOVING WEST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
  BROCKTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3120 8609 3146 8614 3149 8574 3125 8573
TIME...MOT...LOC 2235Z 083DEG 25KT 3139 8576

$$

42-DVD
1 follow-up statement
685 
WWUS52 KTAE 152255
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
655 PM EDT MON JUL 15 2013

ALC045-152306-
/O.CAN.KTAE.SV.W.0149.000000T0000Z-130715T2315Z/
DALE AL-
555 PM CDT MON JUL 15 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALE COUNTY IS
CANCELLED...

LAT...LON 3149 8580 3124 8580 3120 8609 3146 8614
TIME...MOT...LOC 2256Z 083DEG 25KT 3140 8591

$$

ALC031-152315-
/O.CON.KTAE.SV.W.0149.000000T0000Z-130715T2315Z/
COFFEE AL-
555 PM CDT MON JUL 15 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHERN COFFEE COUNTY...

AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CLINTONVILLE...OR 7
MILES NORTH OF ENTERPRISE...MOVING WEST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW
BROCKTON...LUCILE...MOUNT PLEASANT...WOODLAND GROVE CHURCH...
RICHBURG...TURNER CROSSROADS...CAMP HUMMING HILLS...ASBURY...
GOODMAN...DAMASCUS...NEW HAVEN...INO...FAIRVIEW...ELBA AND CARL
FOLSOM A/P

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3149 8580 3124 8580 3120 8609 3146 8614
TIME...MOT...LOC 2256Z 083DEG 25KT 3140 8591

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:52 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 15, 2:52 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
352 PM EDT Mon Jul 15 2013

.NEAR TERM [Through Tonight]...
An upper level high remains centered over Ohio this afternoon and is
ridging southward to FL. This ridge has shunted the retrograding
upper low all the way over the the TX Panhandle. A TUTT is noted
over the Bahamas. Surface high pressure is centered over the Mid
Atlantic states with an inverted trough off the east coast of FL.
Deep layer easterly flow on the southern end of the ridges is
evident in morning soundings and recent VWP data and is transporting
scattered showers and thunderstorms westward from the Atlantic into
the forecast area. Isolated showers are also moving west across the
FL Panhandle coastal waters. The wave east of FL will move west
across the state and eastern Gulf of Mexico through tonight. Highest
PoPs this afternoon will be over our South Central GA zones. This
evening, PoPs lower to the slight to low chance category, slightly
higher over the waters. After midnight, and convection should be
limited to the marine area. There are no severe weather or flooding
concerns with any of this activity. Overnight lows will be near
normal in the lower 70s.

&&

.SHORT TERM [Tuesday Through Wednesday Night]...
Deep layer ridging will be will dominate much of the short term
period, with an anomalously high pressure over central Indiana. The
ridge position is such that our area will be in easterly flow
regime through Thursday. Latest model guidance is in good
agreement that this easterly flow will advect much drier air over
our area. Thus rain chances will be slightly below climatological
normals through Thursday which is good news for our area, which
has seen very large amounts of rain over the past couple of
weeks. The highest chance for seeing an isolated afternoon shower
will be in the far eastern Florida counties where the Atlantic and
Gulf sea breezes could potentially collide. Temperatures will
around normal with highs in the lower 90s and lows in the lower
70s.

&&

.LONG TERM [Thursday through Monday]...
By the start of the long term period, we will be transitioning to
a more southeasterly flow as the high pressure currently over the
Ohio Valley weakens and Bermuda high builds to our west. A weak TUTT
low currently east of the northern Bahamas will slowly move
westward, and make its way into our area around Friday night. It
will then be picked up by an southward digging trough and eject
northeastward. Thus have enhanced PoPs slightly for the weekend and
start of next week to reflect these features influences.

&&

.AVIATION...
[through 18 UTC Tuesday] A weak easterly wave in a continuing moist
airmass will support scattered convection moving from east to west
across northern FL, SW GA, and SE AL this afternoon and evening
through about 02Z. The flow will keep showers and storms moving at
15-20kt. A similar pattern will be seen Tuesday. Expect generally
VFR conditions with moderate easterly surface winds along with
scattered showers and thunderstorms. From 08Z-14Z there will be
widespread low/IFR cigs as stratus redevelops in the moist air mass.

&&

.MARINE...
High pressure over the Ohio Valley will keep our area in a
easterly flow regime. Tonight expect enhanced easterly winds at
cautionary levels. Models are indicating that winds could reach
small craft advisory levels. At this time confidence is low on
raising winds to advisory levels. but it may be possible later.
Beginning Wednesday we will start to transition into typical
summertime seas and winds.

&&

.FIRE WEATHER...
Red flag conditions are not expected through the forecast period.

&&

.HYDROLOGY...
With drier air finally forecast to overspread the region from east
to west over the next day or so, rain chances and coverage will
dwindle each afternoon through Thursday. Additionally, deep layer
flow will at least have some eastward component around 20 or so
knots, resulting in progressive storm motions and a decreased risk
for localized flooding within storms that do develop. In general, we
will be transitioning back into a more typical summertime pattern.
Thus, expect area rivers to have time to recover, or fall back below
flood stage by the end of the week. The only notable exception is
the Choctawhatchee, where the most rain has fallen over the past
couple of weeks. Here, the river will take some extra time to begin
to subside, and is not forecast to fall out of flood stage near
Bruce, Geneva, or Caryville until sometime next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   73  90  72  93  71 / 30  30  20  20  10
Panama City   74  88  75  89  76 / 30  30  20  10  10
Dothan        71  90  71  92  72 / 30  30  20  10  10
Albany        72  91  72  92  72 / 20  30  20  10  10
Valdosta      72  91  70  92  71 / 20  40  20  20  10
Cross City    70  91  70  93  71 / 30  40  20  30  10
Apalachicola  76  87  76  87  76 / 30  30  20  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Wool
SHORT TERM...Navarro/Harrigan
LONG TERM...Navarro/Harrigan
AVIATION...Hollingsworth
MARINE...Navarro/Harrigan
FIRE WEATHER...Wool
HYDROLOGY...Harrigan

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM CDTSevere Thunderstorm WarningTAEDale25 min
Jul 15, 6:15 PM CDTSevere Thunderstorm WarningTAECoffee, Geneva45 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.